Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 69, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 30, 2013, 9:02 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 30, 2013, 9:02 AM HST (19:02 UTC)
- Expired
- Dec 30, 2013, 12:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 70 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 30, 9:25 AM HST | FLASH FLOOD | 3 Sse Keaau, HI | HIGHWAY 130 CLOSED NEAR SHOWER DRIVE ORCHIDLANDS ESTATES. |
| Dec 30, 9:25 AM HST | FLASH FLOOD | Hilo, HI | KUKILA STREET CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 7.0 hours before the alert went out and 495 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
462 WGHW50 PHFO 301902 FFWHFO HIC001-302200- /O.NEW.PHFO.FF.W.0069.131230T1902Z-131230T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 902 AM HST MON DEC 30 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL NOON HST * AT 854 AM HST...RADAR SHOWED AREAS OF HEAVY SHOWERS AND THUNDERSTORMS ALONG WINDWARD BIG ISLAND. RAIN IS FALLING AT RATES OF 2 TO 3 INCHES PER HOUR IN HILO AND PUNA. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEPEEKEO...PAPAIKOU...PAAUILO...OOKALA...LAUPAHOEHOE...HONOMU... HAKALAU...HILO...PAHOA...AND KEAAU. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND NOON HST IF FLASH FLOODING PERSISTS. LAT...LON 2004 15552 2013 15528 1948 15465 1928 15505 $$ WROE
2 follow-up statements
851 WGHW70 PHFO 302042 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1042 AM HST MON DEC 30 2013 HIC001-302200- /O.CON.PHFO.FF.W.0069.000000T0000Z-131230T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HAWAII HI- 1042 AM HST MON DEC 30 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY UNTIL NOON HST... HEAVY SHOWERS HAVE TEMPORARILY DIMINISHED ALONG WINDWARD BIG ISLAND...THOUGH RUNOFF FROM EARLIER HEAVY RAINFALL CONTINUES TO PRODUCE FLOODING. BIG ISLAND CIVIL DEFENSE REPORTS PARTIAL TO FULL ROAD CLOSURES...INCLUDING HIGHWAY 19 BETWEEN MILE MARKERS 26 AND 36...THE OLD SCENIC ROAD IN PAPAIKOU...POHAKEA MAUKA ROAD IN PAAUILO...KUKILA STREET IN HILO...AND HIGHWAY 130 NEAR SHOWER DRIVE IN PUNA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEPEEKEO... PAPAIKOU...PAAUILO...OOKALA...LAUPAHOEHOE...HONOMU...HAKALAU...KEAAU. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND NOON HST IF FLASH FLOODING PERSISTS. LAT...LON 2004 15552 2013 15528 1948 15465 1928 15505 $$ WROE
587 WGHW70 PHFO 302146 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1146 AM HST MON DEC 30 2013 HIC001-302155- /O.CAN.PHFO.FF.W.0069.000000T0000Z-131230T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HAWAII HI- 1146 AM HST MON DEC 30 2013 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN HAWAII COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS CANCELLED. THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 600 PM HST TODAY. LAT...LON 2004 15552 2013 15528 1948 15465 1928 15505 $$ WROE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 30, 3:40 AM HST, 5 hours 22 minutes earlier.
Area forecast discussion, Dec 30, 3:40 AM HST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 340 AM HST MON DEC 30 2013 .SYNOPSIS... OVERNIGHT HEAVY RAINS AND THUNDERSTORMS THAT PELTED THE WINDWARD SIDE OF THE BIG ISLAND...ARE EXPECTED TO CEASE TODAY AS THE UPPER LEVEL TROUGH SLIDES EAST OF THE BIG ISLAND. OTHERWISE OUR WEATHER WILL BE OF A TRADE WIND REGIME THAT WILL LAST ABOUT A DAY AND HALF BEFORE SOUTHERLY WINDS TAKE OVER AHEAD OF AN APPROACHING FRONT. THE FRONT IS EXPECTED TO WORK ITS WAY DOWN THE ISLAND CHAIN FRIDAY...BRINGING WITH IT SOME SHOWERY WEATHER. && .DISCUSSION... UNSETTLED WEATHER ROCKED WINDWARD BIG ISLAND OVERNIGHT...FROM WAIPIO VALLEY DOWN TO THE PUNA DISTRICT. AN ISOLATED THUNDERSTORM OR TWO ALSO BRIEFLY FLARED UP ALONG THE KONA COAST. THE PRIMARY CULPRIT TO THE ACTIVITY IS A LONG WAVE THE UPPER LEVEL TROUGH CURRENTLY SITTING ACROSS THE BIG ISLAND...THAT WAS AIDED BY A SHORT WAVE TROUGH EARLY IN THE EVENING. THE TROUGH IS SLATED TO MOVE ACROSS THE BIG ISLAND THIS MORNING WHERE MOST OF THE ENHANCE ACTIVITY WILL END ONCE IT PASSES EAST OF THE BIG ISLAND. BUT THE EASTWARD PROGRESS IS PAINFULLY SLOW AS STORMS KEPT FIRING UP. THE ACTIVITY BEGAN AROUND LAUPAHOEHOE EARLY IN THE EVENING...THEN WORKED ITS WAY DOWN TO THE PUNA DISTRICT. REDEVELOPMENT OCCURRED A COUPLE OF HOURS AGO IN THE HONOKAA AREA. THIS SAME AREA HAD SOME HEAVY DOWNPOURS YESTERDAY AFTERNOON. THUS...WITH THE RENEWED ACTIVITY WITH THE GROUND BEING SATURATED...A FLASH FLOOD WARNING WAS ISSUED AT 330 AM...AND IS GOOD UNTIL 630 AM HST. NEARBY ACTIVITY MAY BRIEFLY SPILL OVER AND PRODUCE A DUSTING OR LAYER OF SNOW. WE ANTICIPATE THE THUNDERSTORMS TO CEASE BY THE 8 AM HOUR. ALTHOUGH THE UPPER LEVEL TROUGH IS EXPECTED TO BE EAST OF THE BIG ISLAND BY THIS AFTERNOON...IT MAY GIVE A PARTING SHOT OF A THUNDERSTORM OR TWO OVER THE KONA SLOPES THIS AFTERNOON. EXPECT CALMER WEATHER FOR THE BIG ISLAND STARTING TONIGHT WITH A TRADE WIND REGIME IN CONTROL. WE HAVE A FRONT APPROACHING THE ISLANDS FROM THE WEST WHERE THE TRADES WILL NOT STAY FOR LONG. WE EXPECT THE SMALLER ISLANDS TO BE UNDER A LIGHT SOUTHERLY WIND FLOW BY WEDNESDAY AFTERNOON. IT WILL PICK UP SPEED TO MODERATE STRENGTH THURSDAY...ESPECIALLY THE WESTERN HALF OF THE ISLAND CHAIN. THE FRONT IS EXPECTED TO MARCH DOWN THE ISLAND CHAIN STARTING WITH KAUAI AT AROUND SUNRISE. THE FRONT WILL WEAKEN AS IT REACHES THE BIG ISLAND FRIDAY AFTERNOON OR EVENING. AS PER GFS...A SUNNIER AND DRIER TRADE WIND REGIME SHOULD MOVE IN FOR THE UPCOMING WEEKEND. && .AVIATION... AIRMET FOR MTN OBSC IS STILL IN EFFECT FOR THE NE FACING SLOPES OF THE BIG ISLAND. IT WILL LIKELY CONTINUE THROUGH MOST OF THE MORNING IF NOT ALL. AIRMET FOR MTN OBSC IS ALSO IN EFFECT FOR WINDWARD MAUI BUT IT LIKELY BE CANCEL AT 16Z AIRMET FOR HIGH LVL TURBC BTN FL250 AND FL350 OVR THE ISLANDS WILL CONT BEYOND 22Z. ISLANDS OTHER THAN THOSE MENTIONED...WILL SEE BRIEF LOWERING WITH THE LO CLOUDS COMING IN WITH THE NE WINDS. WE DO NOT SEE A RESTRICTION TO THE VIS WITH THESE SHOWER BEARING CLOUDS. THESE CLOUDS AND SHOWERS WILL FAVOR HEAVILY THE WINDWARD AND MOUNTAIN AREAS. && .MARINE... THE LARGE NORTHWEST SWELL IS ON ITS WAY DOWN...BUT STILL AT DANGEROUS LEVELS. EXPECT THE WARNING LEVEL SURF TO LOWER TO ADVISORY LEVELS SOMETIME THIS AFTERNOON. BUOY 51101 HAS SHOWN A 2 FOOT DROP WITH THE SWELL IN THE PAST COUPLE OF HOURS. A SMALL CRAFT ADVISORY ALSO REMAINS IN EFFECT FOR EXPOSED COASTAL WATERS DUE TO THE LARGE NW SWELL. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 6 PM HST TODAY FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI. SMALL CRAFT ADVISORY UNTIL 6 PM HST TODAY FOR ALL HAWAIIAN WATERS EXCEPT LEEWARD WATERS OF MAUI INCLUDING MAALAEA BAY AND WATERS SOUTH OF THE BIG ISLAND. && LAU
In the hours before
Local storm report, Dec 30, 4:37 AM HST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
437 AM HST MON DEC 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 AM FLASH FLOOD PAAUILO 20.04N 155.37W
12/30/2013 HAWAII HI LAW ENFORCEMENT
HIGHWAY 19 CLOSED NEAR MILE MARKER 34 AND 37 DUE TO
SEVERE FLOODING.
&&
HFOLocal storm report, Dec 30, 4:37 AM HST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
437 AM HST MON DEC 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 AM FLASH FLOOD PAAUILO 20.04N 155.37W
12/30/2013 HAWAII HI LAW ENFORCEMENT
HIGHWAY 19 MULTIPLE CLOSURES MAINLY BETWEEN MILE MARKERS
26 AND 36 DUE TO DEBRIS ON THE ROAD AND SEVERE FLOODING.
&&
HFOSpecial weather statement, Dec 30, 8:29 AM HST, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 829 AM HST MON DEC 30 2013 HIZ024-025-027-302130- BIG ISLAND INTERIOR-BIG ISLAND NORTH AND EAST-SOUTH BIG ISLAND- 829 AM HST MON DEC 30 2013 AT 818 AM HST...AN AREA OF STRONG THUNDERSTORMS IS PRODUCING FREQUENT DANGEROUS LIGHTNING FROM HILO...SOUTHEAST ACROSS THE PUNA DISTRICT. THESE STORMS WILL PERSIST OVER THE NEXT SEVERAL HOURS AND MAY PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY RAIN. EXPECT INTENSE LIGHTNING FROM THESE STRONG THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS... MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. DEJESUS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 2:42 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 29, 8:22 PM HST | Areal Flood Advisory | HFO | Hawaii | 113 min |
| Dec 29, 9:36 PM HST | Areal Flood Advisory | HFO | Hawaii | 114 min |
| Dec 29, 10:11 PM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
| Dec 29, 11:13 PM HST | Special Marine Warning | HFO | 62 min | |
| Dec 29, 11:53 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Dec 30, 12:40 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 30, 3:11 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 30, 3:26 AM HST | Flash Flood Warning | HFO | Hawaii | 4 hr |
| Dec 30, 6:49 AM HST | Special Marine Warning | HFO | 56 min | |
| Dec 30, 7:34 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 30, 7:39 AM HST | Special Marine Warning | HFO | 66 min | |
| Dec 30, 8:28 AM HST | Flash Flood Watch | HFO | Hawaii | 34 hr |
| Dec 30, 8:29 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 19 hr |
| Dec 30, 9:00 AM HST | Special Marine Warning | HFO | 60 min | |
| Dec 30, 9:54 AM HST | Special Marine Warning | HFO | 66 min | |
| Dec 30, 10:15 AM HST | Special Marine Warning | HFO | 60 min |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.